Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Had blood pressure. Taking medication. Developed severe itching after changing the medication. Suffer lack of sleep. Remedy?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
My mum aged 78 has high blood pressure. Has been on 3 different meds for over 20 years. 8 months ago her doctor changed the one and she developed a severe itch without the rash. Since then she has tried numerous different meds but nothing helps. She is anxious unable to sleep and unbearable to live with. What can we do?
Posted Wed, 25 Sep 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 18 minutes later
Brief Answer:
please provide details.

Detailed Answer:
Respected Sir,

It 's really sad to hear that she is suffering so much. Before I can discuss her problem in detail, I would like to know more about her medications as well as her current problems. Please detail me the three drugs she was taking previously, her current medication, the inter-current changes you did and the problems associated with them and her current problems/ symptoms (apart from the anxiety) in detail. Please also mention her concurrent medical illnesses and their medication.

I am waiting for the details.

Above answer was peer-reviewed by
Follow-up: Had blood pressure. Taking medication. Developed severe itching after changing the medication. Suffer lack of sleep. Remedy? 25 hours later
For blood pressure my mum aged 78 took Natrilix 1.5mg, Accupril 20mg and Norvasc 5mg. 8 months ago the Norvasc was replaced with Amlodipine 5mg and this is when the problem started with the severe itch (no rash). Next the doctor eliminated all the meds and replaced it with Olmetec 40mg. The blood pressure remained high. They added Noten 50mg. This did not help. The blood pressure remained high and the itch became unbearable. Next the doctors eliminated the Olmetec and replaced it with Aldomet 250mg 3x a day and Noten once a day. Last blood pressure reading was 200/95 and itch unbearable. She has tried the following Loratadine, Cetirizine Hydro and Aristocort Triamcinolone which does give her some relief. After 8 months no progress, blood pressure remains high, head wants to burst, confusion, itch unbearable. She also suffers from iron overload and arthritis.
Answered by Dr. Sukhvinder Singh 1 hour later
Brief Answer:
Please see details.

Detailed Answer:
Respected Sir
Thanks for the details. I have following observations to be made in this case.
1. When initially norvasc was replaced with amlodipine, only brand of drug was changed because norvasc contains amlodipine only. There can be new allergies on change of brand only.
2. Since amlodipine was the only drug which was changed, there was no need to withdraw natrilix and accupril after beginning of itching.
3. Now, I see her having two problems rather than one. first is her uncontrolled blood pressure for which almost all kind of drugs have been tried. Second her itching which now seems to be unrelated to her therapy. Had it been related to amlodipine, it would have gone by now , 8 months after its withdrawal.
4. For high blood pressure. It would be prudent to try therapy which was initially in place but the drugs should be added one by one over a period of weeks, so that if there is an exacerbation of itching by drugs, it can be detected. A combination of a calcium channel blocker with angiotensin receptor blocker is most preferred now-a-days. You can discuss this with your cardiologist and get a prescription. If she does not develop more itching with these and blood pressure still remain high after 10-14 days of introduction of second drug, a third may be added which should be from diuretic group.
5. For itching, it could be some systemic dermatological (skin related) or non-dermatological cause. You can consult a skin specialist for same (dermatologist). Iron overload at times may be associated with itchy skin.
Hope this gives you some insight into her problem.
Feel free to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor